Alert archive / Tennessee / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Morristown, TN

March 9, 20116 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this areal flood advisory at Mar 9, 2011, 12:02 PM EST for 6 counties in Tennessee; Cherokee County, Clay County, North Carolina. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2011, 12:02 PM EST (17:02 UTC)
Expired
Mar 9, 2011, 3:00 PM EST
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Knox County, TN, Loudon County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 690 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
690 m²/s²
0-3 km storm-relative helicity
795 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this areal flood advisory went out at Mar 9, 10:31 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 9, 10:31 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1031 AM EST WED MAR 9 2011

.SHORT TERM...AREA OF RAIN OVER THE AREA...BUT BACK EDGE OF MORE
SIGNIFICANT RAINS ALREADY MOVING INTO FAR WESTERN AREAS. LOOKS LIKE
TIMING MAY BE A BIT SLOW IN CURRENT FORECAST...SO WILL SPEED THINGS
UP A BIT. ALSO...CONVECTION TO THE SOUTH SEEMS TO BE DISRUPTING
SOME MOISTURE TRANSPORT INTO OUR AREA...SO PRECIP AMOUNTS MAY BE
A LITTLE LESS THAN PREVIOUSLY THOUGHT...BUT WITH GROUND ALREADY
QUITE WET FLOOD WATCH WILL CONTINUE. MAY NEED TO END THIS EARLIER
THAN CURRENT EXPIRATION...BUT SINCE WATER WILL BE SLOW TO SUBSIDE
EVEN IN AREAS WHERE RAIN WILL DIMINISH EARLIER...WILL LET FLOOD
WATCH STAY AS IS FOR NOW AND EVALUATE AGAIN LATER. WIND ADVISORY
STILL LOOKS GOOD. WILL MAKE A FEW TWEAKS TO THE DATABASE...BUT NO
MAJOR CHANGES PLANNED AT THIS TIME.

.LONG TERM...UPPER TROUGH MOVES EAST OF THE AREA THURSDAY WITH
MODERATELY STRONG NORTHWEST OROGRAPHIC FLOW DEVELOPING. GOOD
OROGRAPHIC LIFT AND MOISTURE WILL PERSIST THROUGH FRIDAY MORNING.
TEMPERATURES WILL SLOWLY DROP THURSDAY AND THURSDAY NIGHT WITH RAIN
CHANGING TO SNOW ACROSS THE HIGHER ELEVATIONS THURSDAY AND AREA-
WIDE BY THURSDAY NIGHT. MODELS SHOW SIGNIFICANT SNOW ACCUMULATIONS
FOR THE NORTHWEST FACING SLOPES TO WARRANT WINTER STORM WATCH
CRITERIA. HAVE ISSUED A WINTER STORM WATCH FOR THE FAR EASTERN
TENNESSEE MOUNTAINS AND WISE AND RUSSELL COUNTIES OF SOUTHWEST
VIRGINIA. MINOR SNOW ACCUMULATIONS ARE ALSO POSSIBLE ACROSS THE
NORTHERN PLATEAU AND THE REST OF SOUTHWEST VIRGINIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             61  44  49  34  54 / 100  50  40  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  43  47  32  48 / 100  60  50  50  10
OAK RIDGE, TN                       58  43  46  32  51 / 100  60  50  40   0
TRI CITIES AIRPORT, TN              57  46  50  30  43 / 100  70  70  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...WEST POLK.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...UNICOI...WASHINGTON TN.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...
     COCKE SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
     UNICOI.

VA...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES: LEE...
     RUSSELL...SCOTT...WASHINGTON...WISE.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
     ZONES: RUSSELL...WISE.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR THE FOLLOWING ZONES: RUSSELL...WISE.

&&

LDW/DH
Hazardous weather outlook, Mar 9, 4:02 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 AM EST WED MAR 9 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
402 AM EST WED MAR 9 2011 /302 AM CST WED MAR 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL SHIFT EAST INTO THE REGION TODAY.
STRONG SOUTHERLY WINDS IN ASSOCIATION WITH THIS SYSTEM WILL
CONTINUE ACROSS THE AREA TODAY WHILE WEAKENING LATER THIS
EVENING. SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 50 MPH
ARE EXPECTED OVER THE MOUNTAINS AND ADJACENT FOOTHILLS. A WIND
ADVISORY IS IN EFFECT FOR THIS AREA.

HEAVY RAINFALL WILL MOVE INTO THE AREA THIS MORNING AND WILL CONTINUE
THROUGH THIS EVENING. DUE TO MOIST SOIL CONDITIONS AND ELEVATED
RIVER LEVELS ALREADY IN PLACE...FLOODING IS EXPECTED. A FLOOD WATCH
IS IN EFFECT FOR THE ENTIRE AREA. BE PREPARED TO MOVE TO HIGHER
GROUND IF FLOODING DEVELOPS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MUCH COLDER AIR WILL FLOW INTO THE REGION BY THURSDAY AFTERNOON
AND EVENING...AND WILL PRODUCE SCATTERED SNOW SHOWERS INTO THURSDAY
NIGHT. A DUSTING UP TO 2 INCHES OF SNOW COULD ACCUMULATE BY FRIDAY
MORNING...MAINLY IN THE HIGHER ELEVATIONS OF SOUTHWESTERN VIRGINIA
AND NORTHEAST TENNESSEE. SOME LOCALLY HEAVIER AMOUNTS OF 3 INCHES
OR MORE COULD FALL ABOVE 5000 FEET IN THE SMOKIES.

STAY TUNED FOR MORE DETAILS AND UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT DUE TO THE
POTENTIAL FOR FLOODING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 9:27 PM ESTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, Loudon, McMinn, Marion and 6 more3 hr
Mar 9, 7:20 AM ESTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more3 hr
Mar 9, 9:12 AM ESTAreal Flood AdvisoryMRXAnderson, Blount, Bradley, Knox, Loudon, McMinn and 8 more3 hr
Mar 9, 10:03 AM ESTAreal Flood WarningMRXBradley, Hamilton, McMinn, Meigs5 hr
Mar 9, 10:33 AM ESTRiver Flood WarningMRXHamilton57 hr
Mar 9, 10:33 AM ESTRiver Flood WarningMRXCocke24 hr
Mar 9, 11:11 AM ESTWinter Storm WatchMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more17 hr
Mar 9, 11:44 AM ESTAreal Flood AdvisoryMRXCarter, Claiborne, Cocke, Grainger, Greene, Hamblen and 8 more3 hr
Mar 9, 1:10 PM ESTAreal Flood WarningMRXSullivan104 min

Nearby

Areal Flood Advisories in Tennessee, 2011Areal Flood Advisories in North Carolina, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.